Synthroid and longer periods?

posted 3 years ago in Wellness
Post # 2
Member
479 posts
Helper bee
  • Wedding: August 2014

Huh.  I’ve been on this medication since puberty, so I never really had periods without it.  Mine typically last 7-8 days unless I am on BC and then it brings it down to about 5.  I never even considered that mine might be longer because of the medication.  Rarely in the morning I’ll have kind of a sharp pain while swallowing.  Not a sore throat pain, but something in the muscle or tendons or something.  It’s so infrequent I’ve never given it much thought.  Usually I drink some water and it goes away so I figured it had to do with being dehydrated.  I’d be interested in hearing what your Dr. says!

Post # 3
Member
670 posts
Busy bee
  • Wedding: December 2013

It sounds to me like you need a higher dose of Synthroid. Whenever I experience longer / heavier periods it was a tell tale sign that I was hypothyroid.

Another indicator for me was when I had a sore throat / swollen / tightness in that area. My thyroid would enlarge and become inflamed since it was being bombarded with TSH to produce more T4/T3 – I also experienced the inflamation from an auto-immune response (Hashimotos) so my immune system basically was attacking the thyroid gland as it produced more hormone.

Anyway, if you havent already, I would certainly seek out a specialist ASAP (Endocronologist). I am not sure what is causing your condition, but the inflamation in your neck worries me and leads me to believe that perhaps you may have something chronic going on rather than temporary.

Post # 5
Member
670 posts
Busy bee
  • Wedding: December 2013

MrsTillerResq:  I am glad to hear that. An Endo will be able to assist you much better than an OB would in regards to hypothyroidism. I am sorry you are going through this, but the trick is to nip this in the bud right away.  I know how scary this can be, feel free to PM me if you ever have any questions.

Post # 6
Member
4810 posts
Honey bee
  • Wedding: September 2013

You should be getting your levels checked regularly until you figure out your correct dosage. I got mine checked like once a month, then after three months and then six months when they were stable. Now I still do at least once a year. That said, I didn’t have any cycle changes when I went on synthroid, but I was also on the pill.

Post # 8
Member
4810 posts
Honey bee
  • Wedding: September 2013

MrsTillerResq:  Good call! I started on 25 mcg and had one normal test a month later, but then my TSH went high again a month after that so I went up to 50 mcg and I’ve been stable for like 3 years but still check it regularly. A GP should know to do this, but you’ll be in good hands with an endo anyway.

Post # 9
Member
664 posts
Busy bee
  • Wedding: June 2014

MrsTillerResq:  I started on Synthroid in March ’13, my 2nd and 3rd periods after starting it were slightly longer, but they were fine after that. Your body is just getting used to regulation of hormones, yes TSH, T4 and T3 are all hormones.

If your period is the only thing that feels slightly off (besides your neck) I would give it one or 2 more cycles to see what it does. If your hormones were off for a while, they need time to get back on track again.

I have been on 50 mcg since I was DX (14 months ago), my body finally starting feeling like mine again about 2 months ago.

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors